Prednisone stomach bloating?

Hi there

Just looking for a bit of advice.

I have Takayasu Arteritis, diagnosed last october. I started on 60mg of prednisone and am now on 25mg.

Does anyone ekse suffer from severe stomach bloating? It litteralky feels as thouhh someone has blown up my stonach like a balloon and feels so tight it might burst. The feeling is concentrated at the top of my tummy.

I'm asking you guys because I'm worried that it might be a new symptom. I've left a message with my consultant but it can take a few days for her to get back to me.

Anyone with any relevant advice/experiences?

Thank you!

17 Replies

oldestnewest
  • Yes, I have experienced this, especially on high dose steroids (didn't know at the time whether it was the prednisolone or the cyclophosphamide as I was on both). It was really uncomfortable, my bloated abdomen pressing onto my stomach and making me breathless, especially when sitting in the car. I was on 60mg of pred. then but once it eventually reduced to 20mg the bloating mostly went away. I still get a milder version of it occasionally but I don't know if that is the pred. It might just be a particular food (for instance, bread seems to upset my system). Perhaps your consultant can explain what is likely to be happening? Sounds like there s definitely some sort of reaction going on. Good luck, anyway!

    Ayla

  • These are yhe exact symptoms I've been suffering from, especially the driving! It feels like I'm 9 months gone and I look like it to! I've been in touch with my consultant and I have to go for a blood test tomorrow so she can she whats going on.

  • Yes prednisolone can cause this... TAK can also cause gastro intestinal problems because of the descending Aorta...so hopefully your consultant will be able to tell you... don't let it be a few days before they get back to you... give them another call tomorrow...

    take care

    Susan

  • She got back to me today. I have to have a blood test tomorrow so she can see whats going on. The anseers here are reasurring tho. Thanks for getting back to me.

  • The stomach bloating has been horrible.. And when I said something to one of our GP's he just shrugged and said ' that's what you get; steroids redistribute your body fat.' In fact I think a lot is water retention?

    Mine got worse as the day went on, and by evening I could only lie back on the sofa. Just like being pregnant, but no end in sight!

    Things are now better as I am down to 15/12.5 pred a day, and hoping to get to 10, but I still rely on my two 'new best friends'. The first is a pair of roll top maternity trousers which I wear in the evening(!!) and the second is an elastic 'scout' belt. Even though I've got typical Cushings face etc, I've lost weight below my waist, and during the day my trousers kept falling down! The elastic belt has been much more comfortable than a normal one, and spared a lot of blushes.

    Hope this helps, and that your consultant has some even better ideas. Good luck

  • Thanks for your answer - again, its reassuring.

    Can I just ask you a couple of questions? When I say 'bloating', I mean that my stomach physically grows - I actually look pregnant. Also, it feels like a balloon that someone has blown up to bursting point. Is this what it felt like for you?

    It also feels like its pressing right up under my lungs, causing pressure. I'm not breathless and have have no trouble breathing, its just uncomfortable.

    Sorry for being nosy - Just looking to feel a bit better until I can get to the hospital!

  • Yes - it grows during the day, and by evening feels as if someone has inserted something under my diaphragm. As you say, just uncomfortable, though it is getting better as the dose reduces. And some days are worse than others. I also lie on the floor with some support under my head and my knees bent up and rub my tummy! I have Takayasu's or giant Cell, depending which consultant I see. At the last clinic I was told that they are beginning to see the two as different ends of the same thing.

    Have you had pain in your back, about bra strap level, which can also feed into your front? I was told that that's from the inflammation in my aorta, and that could also be making the bloating feel worse?

  • Yes yes and yes! The back pain sympton only started last week. Its so reasurring to hear you say all this. It's calmed me down until I can see my consultant. I was convinced I was about to drop dead from a heart attack!

    Thank you

  • So was I! But ECG's have been pretty normal, except for one that I had in the surgery, which scared my GP. In fact the back pain is reducing well with the anti-inflammatories, so I've convinced myself that it is the inflammation in my aorta, and is going down as that reduces.

  • I know this was two years ago, but maybe you will still get a notification??? I have two chronic mysteries going on...upper, right abdominal pressure and back pain at bra strap level, just like you described! I always thought they were unrelated. Dr's have done gallbladder tests bc of the abdominal pain/pressure (which started 5 years ago, whIle I was on a long dose of pred). He has just done steroids in the past for my back, but he said if it comes back, he wants to do an MRI. Sooo...I haven't gone back. Ha. Did yours end up being side effects of the pred? Or something else?

  • Hiya!

    Gosh that was a long time ago! I still suffer, it's all medication related. I take some stomach protection meds these days but I still spend at least 3 days every week feeling slightly uncomfortable. It was diagnosed as medication induced IBS in the end and I just have to put up with it. The joys of chronic illness eh!

  • Thank you for answering! Haha. I'm not on medication anymore, so that shouldn't be it. I was just on it for a few months. BUT...I am still glad I read this! Mt hard headed self wasn't putting it together that they could be related! I can talk to my dr about it! Thank you, again!

  • No problem...it may have been two years ago, but this complaint is in absolutely no hurry, even if I am. Some improvement on both counts, but not entirely gone. I'm now on 4/5 mg of prednisone a day, and six monthly infusions of rituximab and the last clinic said that I was 'relatively' stable. Like you I've had a scan for my gall bladder which was clear, but I still have some discomfort in the upper right abdomen. I think I've convinced myself that it's a combination of mild infections and too tight trouser waists, especially in the evening when I'm definitely quite a lot larger! I won't live in elastic waists, but find it hard to find trousers with the right cut.

    As for the back pain, it is still there and usually a sign that I'm overdoing things. I'm also trying to learn to walk better, as a Physio has told me that I'm walking badly and putting a lot of unnecessary strain on my back.

    I've also learnt that a lot of the damage in my arteries is permanent...scarring not inflammation. Partly the result of the disease taking a long time to convince anyone that there was anything wrong and partly the long time it took to get a diagnosis once I realised that something definitely was wrong!

    Hope that helps, and great that you are off the steroids.

  • Can someone explain to me what TAK stands for ? I assume part of it is Takayasu arteritis which I have got ??

    And what is the comment re the descending aorta which John and Susan mention ? I unddertsan dthe aorta inflammation...........

    Sorry if these are basic questions

  • Someone has to ask them for the rest of us too!

  • Yes, Takayasu's. It seems to overlap with Giant Cell Arteritis and Ive also been told that polymyalgia rheumatica can be part of GCA? I've understood that age is a factor; under fifty and you probably have Takayasu's; but they are both large cell, and my diagnosis seems to change depending on who I see. It hasn't changed the treatment though.

  • yep! i feel 9 months pregnant by 4.00pm and can not tolerate it, heating pad works, must rest ,or just lay down. its the prednisone ....unfortunately

You may also like...